Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 18, NWS Topeka, KS
NWS Topeka, KS issued this areal flood warning at Jul 15, 2021, 6:08 AM CDT for 5 counties in Kansas. It was in force for 3 hr. 50 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2021, 6:08 AM CDT (11:08 UTC)
- Expired
- Jul 15, 2021, 9:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 6:30 AM CDT | HEAVY RAIN 2.81 | 1 N Keats, KS | COCORAHS STATION KS-RL-51 MANHATTAN 7.0 WNW. |
| Jul 15, 6:43 AM CDT | HEAVY RAIN 2.2 | 2 Ese Keats, KS | COCORAHS STATION KS-RL-17 MANHATTAN 5.2 WNW. |
| Jul 15, 6:45 AM CDT | HEAVY RAIN 1.74 | 4 Ene Moonlight, KS | CO-OP OBSERVER STATION CHPK1 4.3 N CHAPMAN. |
| Jul 15, 6:45 AM CDT | HEAVY RAIN 2.65 | 6 Ssw Manhattan, KS | MESONET STATION MNHK1 5.8 S MANHATTAN. |
| Jul 15, 6:52 AM CDT | HEAVY RAIN 2.91 | 2 Ne Ogden, KS | ASOS STATION KMHK MANHATTAN. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 1.18 | 3 Sse Milford, KS | COCORAHS STATION KS-GE-9 MILFORD 2.8 SSE. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 1.53 | 6 Nne Chapman, KS | COCORAHS STATION KS-DK-18 CHAPMAN 6.0 NNE. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 1.67 | 4 N Manhattan, KS | MESONET STATION MNTK1 3.7 N MANHATTAN. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 2.26 | 4 Ene Manhattan, KS | COCORAHS STATION KS-PT-46 MANHATTAN 5.0 ENE. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 2.27 | 3 Ene Saint George, KS | CO-OP OBSERVER STATION WAMK1 3.1 NE SAINT GEORGE. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 2.67 | 3 Ene Manhattan, KS | COCORAHS STATION KS-PT-34 MANHATTAN 4.2 ENE. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 2.69 | 4 Ene Manhattan, KS | COCORAHS STATION KS-RL-57 MANHATTAN 4.3 ENE. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 2.75 | 1 Se Chapman, KS | CO-OP OBSERVER STATION CPMK1 CHAPMAN. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 2.98 | 4 N Keats, KS | COCORAHS STATION KS-RL-50 MANHATTAN 8.7 NW. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 2.99 | 1 N Abilene, KS | COCORAHS STATION KS-DK-54 ABILENE 1.1 NNE. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3 | 2 N Enterprise, KS | COCORAHS STATION KS-DK-30 ABILENE 5.4 E. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.01 | 1 Wsw Manhattan, KS | COCORAHS STATION KS-RL-54 MANHATTAN 0.7 SSE. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.09 | 3 Ene Abilene, KS | COCORAHS STATION KS-DK-17 ABILENE 3.2 ENE. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.1 | 1 W Abilene, KS | COCORAHS STATION KS-DK-49 ABILENE 0.7 W. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.13 | 1 W Talmage, KS | COCORAHS STATION KS-DK-44 ABILENE 7.9 NNW. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.16 | 3 Wsw Manhattan, KS | COCORAHS STATION KS-RL-53 MANHATTAN 2.6 WSW. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.22 | 1 Nnw Manhattan, KS | COCORAHS STATION KS-RL-1 MANHATTAN 0.5 NE. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.22 | 1 Nnw Manhattan, KS | CO-OP OBSERVER STATION MHTK1 1.1 NW MANHATTAN. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.27 | 4 Nw Manhattan, KS | COCORAHS STATION KS-RL-39 MANHATTAN 2.7 NW. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.4 | 4 Wnw Manhattan, KS | COCORAHS STATION KS-RL-30 MANHATTAN 2.4 WNW. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.42 | 4 W Manhattan, KS | COCORAHS STATION KS-RL-48 MANHATTAN 3.0 W. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.43 | 4 Ene Ogden, KS | DATA COURTESY OF THE KANSAS STATE MESONET -- ASHLAND BOTTOMS LOCATION. 24 HOUR TOTAL. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.5 | 3 Ese Ogden, KS | COCORAHS STATION KS-RL-58 MANHATTAN 7.9 SSW. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.58 | 1 Nw Saint George, KS | COCORAHS STATION KS-PT-41 ST. GEORGE 1.4 NW. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.69 | 2 Nnw Manhattan, KS | DATA COURTESY OF THE KANSAS STATE MESONET -- MANHATTAN LOCATION. 24 HOUR TOTAL. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.72 | 2 Nw Manhattan, KS | COCORAHS STATION KS-RL-43 MANHATTAN 1.4 NNW. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.76 | Saint George, KS | COCORAHS STATION KS-PT-42 ST. GEORGE 0.3 NW. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 3.97 | 5 Ene Keats, KS | COCORAHS STATION KS-RL-36 MANHATTAN 5.1 NNW. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 4.12 | Abilene, KS | COCORAHS STATION KS-DK-12 ABILENE 0.7 E. |
| Jul 15, 7:00 AM CDT | HEAVY RAIN 4.26 | 3 N Manhattan, KS | DATA COURTESY OF THE KANSAS STATE MESONET -- ROCKY FORD LOCATION. 24 HOUR TOTAL. |
| Jul 15, 7:10 AM CDT | HEAVY RAIN 2.57 | 1 Ene Grandview Plaza, KS | AWOS STATION KFRI FT RILEY MARSHAL. |
| Jul 15, 7:10 AM CDT | HEAVY RAIN 3 | 5 E Ogden, KS | MESONET STATION MKHK1 KSU KONZA PRAIRIE MANHATTAN 6SSW KS US. |
| Jul 15, 7:15 AM CDT | HEAVY RAIN 2.61 | 1 E Saint George, KS | MESONET STATION FW4580 ST GEORGE. |
| Jul 15, 7:16 AM CDT | HEAVY RAIN 1.19 | 1 W Grandview Plaza, KS | MESONET STATION FW1621 GRANDVIEW PLAZA. |
| Jul 15, 7:16 AM CDT | HEAVY RAIN 2.09 | 4 Wnw Saint George, KS | MESONET STATION FW6911 MANHATTAN. |
| Jul 15, 7:19 AM CDT | HEAVY RAIN 2.16 | 6 Sse Manhattan, KS | MESONET STATION EW7665 MANHATTAN. |
| Jul 15, 7:25 AM CDT | HEAVY RAIN 1.71 | 3 W Junction City, KS | MESONET STATION KJCMS 2 W JUNCTION CITY. |
| Jul 15, 7:25 AM CDT | HEAVY RAIN 2.06 | 4 N Grandview Plaza, KS | MESONET STATION KFFMS 4 N GRANDVIEW PLAZA. |
| Jul 15, 7:30 AM CDT | HEAVY RAIN 3.88 | 4 Nnw Keats, KS | COCORAHS STATION KS-RL-20 MANHATTAN 9.8 NW. |
| Jul 15, 7:45 AM CDT | HEAVY RAIN 2.77 | 6 Ssw Manhattan, KS | MESONET STATION MNHK1 5.8 S MANHATTAN. |
| Jul 15, 7:56 AM CDT | HEAVY RAIN 2.57 | 1 Ene Grandview Plaza, KS | AWOS STATION KFRI FT RILEY MARSHAL. |
| Jul 15, 8:00 AM CDT | HEAVY RAIN 1.98 | 1 S Longford, KS | CO-OP OBSERVER STATION LGFK1 LONGFORD. |
| Jul 15, 8:00 AM CDT | HEAVY RAIN 2.3 | 4 Wnw Moonlight, KS | COCORAHS STATION KS-DK-61 ABILENE 8.1 NNE. |
| Jul 15, 8:00 AM CDT | HEAVY RAIN 2.77 | Junction City, KS | COCORAHS STATION KS-GE-10 JUNCTION CITY 0.8 ENE. |
| Jul 15, 8:00 AM CDT | HEAVY RAIN 2.9 | 2 Ne Grandview Plaza, KS | CO-OP OBSERVER STATION FRYK1 2.3 NE GRANDVIEW PLAZA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1856 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
356
WGUS43 KTOP 151108
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
608 AM CDT Thu Jul 15 2021
KSC027-041-061-149-161-151415-
/O.NEW.KTOP.FA.W.0018.210715T1108Z-210715T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-Geary-Riley-Pottawatomie-Clay-
608 AM CDT Thu Jul 15 2021
The National Weather Service in Topeka has issued a
* Flood Warning for...
Northern Dickinson County in central Kansas...
Geary County in east central Kansas...
Southern Riley County in northeastern Kansas...
Southwestern Pottawatomie County in northeastern Kansas...
Southeastern Clay County in north central Kansas...
* Until 915 AM CDT.
* At 608 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms with heavy rain over the area. The rain will cause
flooding. Up to five and a half inches of rain have fallen.
* Some locations that will experience flooding include...
Manhattan, Junction City, Abilene, Ogden, Grandview Plaza, Chapman,
Wakefield, Enterprise, St. George, Milford, Manchester, Talmage,
Milford Lake, Moonlight, Keats and Tuttle Creek Lake.
This includes Interstate 70 between mile markers 268 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3913 9737 3931 9713 3928 9661 3934 9666
3927 9634 3917 9636 3916 9638 3917 9639
3904 9639 3904 9650 3902 9650 3890 9708
3893 9737
$$
BaergWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 15, 5:30 AM CDT, 38 minutes earlier.
Area forecast discussion, Jul 15, 5:30 AM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Topeka KS 530 AM CDT Thu Jul 15 2021 ...AVIATION UPDATE... .DISCUSSION... Issued at 335 AM CDT Thu Jul 15 2021 08Z water vapor imagery and profiler data shows a low amplitude trough over the central plains with one or two convectively induced vort maximum likely within the trough. Surface obs show the low level moisture has spread back to the west along an inverted surface trough that extends from a surface low over southwest KS across northern MO. The main concern for today remains the potential for heavy rainfall and flash flooding. We have already seen thunderstorms producing heavy rainfall with rates up to 3 inches per hour. Models show precipital water values remaining just over two inches across east central KS while the deep layer flow remains somewhat parallel to the weak surface trough bisecting the forecast area. So there remains the potential for slow moving storms tracking over the same areas as we've already seen this morning. Because of this have issued a flash flood watch through this evening. As for severe thunderstorms with hail and wind, models have tended to shift the axis of higher CAPE to the southeast where there may be more heating. Meanwhile the deep layer shear remains marginal with 0-6KM shear values of 20KT to 30KT. Perhaps the bigger uncertainty is whether this morning's convection holds together and persists into the daytime hours or will there be redevelopment later today. The CAMs do not appear to be handling the current convection very well, and try to show storms redeveloping by early afternoon. With the low level jet likely feeding high theta-e air into the convective complex, think it may be able to hang together for a little while. This may cause more cloud cover and less heating for east central KS and lowering the risk for severe storms. So while there may be an isolated storm with some hail and wind, the heavy rain looks to be the main concern. Highs today are expected to be limited by the clouds and rain with readings generally in the lower 80s. The upper trough is progged to slowly push east and south this evening with not a whole lot of scouring of the moisture. So have some decent POPs over east central KS through the evening hours. Lows tonight are forecast to be in the mid and upper 60s with possible stratus lingering overnight holding temps a little warmer than they otherwise would be. For Friday through Monday, northwest to north flow is progged to persist with some possible disturbances moving through the area. Moisture may not be as good but with the energy there could be scattered shower activity so have some chance POPs persisting. Temps through the middle of next week look to remain mild as surface ridging continues to nose into northeast KS and the upper ridge remaining over the west. Temps are likely to trend warmer towards the end of next week as models indicate this upper ridge propagating to the east. Tuesday and Wednesday look to be mainly dry with the deeper moisture pushed to the south and no obvious shortwaves progged to impact the area. && .AVIATION...(For the 12Z TAFS through 12Z Friday) Issued at 516 AM CDT Thu Jul 15 2021 Main challenge today is timing convection at the terminals. Water vapor shows an upper trough axis still to the west of the forecast area and with models showing this to be the case into the early afternoon, TS are forecast to redevelop at some point today. Think this may be more likely in the mid to late afternoon once the boundary layer has had a change to recover from the morning precip. Confidence in the timing is only so-so as CAMs are not handling the current precip well. Think VFR conditions should prevail through the day today. However models show some stratus developing overnight as the weak boundary pushes south. So may introduce some MVFR CIGS for this. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for KSZ021>024-026- 035>040-054>056-058-059. && DISCUSSION...Wolters AVIATION...Wolters
Hazardous weather outlook, Jul 15, 4:28 AM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 428 AM CDT Thu Jul 15 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-160930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 428 AM CDT Thu Jul 15 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Thunderstorms with very heavy rainfall are likely today. These storms may tend to move slowly over the same areas producing several inches of rainfall in a short period of time. Because of this a flash flood watch has been posted for parts of north central and northeast Kansas and all of east central Kansas through this evening. The thunderstorms may also be strong enough to produce some hail and wind near severe levels. Although this potential appears to be limited to areas south of Interstate 35. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts over one inch to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, Jul 15, 3:39 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
339 AM CDT THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM FLASH FLOOD MORGANVILLE 39.47N 97.20W
07/15/2021 CLAY KS LAW ENFORCEMENT
WATER WAS REPORTED TO BE OVER MULTIPLE ROADS
IN THE CITY OF MORGANVILLE.
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 12:20 AM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Ottawa, Riley | 4 hr |
| Jul 15, 12:33 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Riley | 3 hr |
| Jul 15, 2:19 AM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley | 4 hr |
| Jul 15, 3:27 AM CDT | Areal Flood Warning | TOP | Clay, Cloud, Riley | 6 hr |
| Jul 15, 3:31 AM CDT | Flash Flood Watch | TOP | Anderson, Clay, Coffey, Dickinson, Douglas, Franklin and 10 more | 16 hr |
| Jul 15, 3:46 AM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Morris, Wabaunsee | 4 hr |
| Jul 15, 7:34 AM CDT | River Flood Warning | TOP | Riley | 15 hr |
| Jul 15, 9:05 AM CDT | Flash Flood Warning | TOP | Clay, Geary, Riley | 4 hr |
| Jul 15, 9:53 AM CDT | Areal Flood Advisory | TOP | Pottawatomie, Riley | 3 hr |
| Jul 15, 3:28 PM CDT | Special Weather Statement | TOP | Republic | 32 min |
| Jul 15, 4:06 PM CDT | Special Weather Statement | TOP | Republic | 24 min |
| Jul 15, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 27 min |
| Jul 15, 4:54 PM CDT | Special Weather Statement | TOP | Cloud | 36 min |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.